Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 49, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 6, 2016, 3:52 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2016, 3:52 PM EDT (19:52 UTC)
- Expired
- Aug 6, 2016, 4:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, ME, Penobscot County, ME
The radar
The Portland,ME radar (KGYX), 158 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:54 PM EDT | TSTM WND DMG | Brewer, ME | COUPLE TREES REPORTED DOWN ON SOUTH MAIN STREET. TIME ESTIMATED FROM RADAR. |
| Aug 6, 3:55 PM EDT | TSTM WND DMG | Eddington, ME | A COUPLE TREES REPORTED DOWN IN EDDINGTON. TIME ESIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
915
WUUS51 KCAR 061952
SVRCAR
MEC009-019-062015-
/O.NEW.KCAR.SV.W.0049.160806T1952Z-160806T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
352 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL HANCOCK COUNTY IN SOUTHEASTERN MAINE...
SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
* UNTIL 415 PM EDT
* AT 352 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BREWER...OR
OVER BANGOR...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BANGOR...ELLSWORTH...BUCKSPORT...ORONO...BREWER...HAMPDEN...
HERMON...VEAZIE...DEDHAM...ORRINGTON...HOLDEN...EDDINGTON...
ORLAND...BRADLEY...CLIFTON...OTIS...MARIAVILLE...
WALTHAM AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4475 6888 4490 6876 4478 6832 4456 6855
TIME...MOT...LOC 1952Z 300DEG 16KT 4479 6874
HAIL...1.00IN
WIND...60MPH
$$
OKULSKI1 follow-up statement
142
WWUS51 KCAR 062010
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT SAT AUG 6 2016
MEC009-019-062020-
/O.EXP.KCAR.SV.W.0049.000000T0000Z-160806T2015Z/
HANCOCK ME-PENOBSCOT ME-
410 PM EDT SAT AUG 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 415 PM EDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 4475 6888 4490 6876 4478 6832 4456 6855
TIME...MOT...LOC 2004Z 300DEG 16KT 4479 6874
$$
OKULSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:31 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 6, 3:31 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Caribou ME 331 PM EDT SAT AUG 6 2016 .SYNOPSIS... An upper level trough will move through Eastern Canada on Sunday. High pressure will build in from the west Monday into Tuesday. && .NEAR TERM /THROUGH SUNDAY/... The cold front is making its way southeastward across the region at this hour. It's made it through Frenchville and Caribou, not quite to Presque Isle. Meanwhile, an area of showers and thunderstorms has also been trekking across the area out ahead of the front. Both these features will push their way toward the coast. The showers will wane through the evening and end by 10 pm or so, and the front will exit off the coast late tonight. Cooler and drier air will spread into the area behind the front, so tonight will be more comfortable than last night, especially in north and west where lows will be in the lower to mid 50s. A little warmer Downeast, but still not as mild as last night. Scattered showers resume Sunday as an upper trough swings through overhead. The best chances for rain will be in the north. These areas may also see a rumble of thunder or two as the cold pool aloft moves overhead. Freezing levels will be lower, 8-10 kft, so small hail will be possible as well. Highs will be quite a bit cooler tomorrow, ranging from the lower 70s in the north to around 80 Downeast. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... Whats left of sct shwrs will slowly dissipate during the eve and ovrngt hrs Sun ngt as s/wv energy alf moves E of the FA into the canadian Maritimes, with slow clrg late Sun ngt. This will leave ptly to msly sunny skies on Mon with dwpts in the 40s as high temps reach into the lower 70s N and mid to upper 70s Cntrl and Downeast with lows Mon ngt under msly clr skies in the upper 40s to mid 50s respectfully. Tue will cont msly sunny and dry with slightly warmer hi temps. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Fair and cool with lgt winds is xpctd Tue ngt as the sfc hi from QB moves closer to the region, which could allow for patchy evaporational patchy rvr fog late Tue ngt. Wed then looks to be ptly cldy and warmer as return SW winds move into the FA with the sfc hi movg into the Can Maritimes. A fast movg s/wv from cntrl Can and associated cold front will bring a chc of late aftn and eve tstms Wed, followed potentially by additional sct shwrs ovr the N on Thu as a secondary cold front moves S across the FA. Fair wx will cont into Thu ngt initially behind the front, but most longer range models agree, that as the cold front stalls in the Gulf of ME by Fri morn, clds and shwrs will slowly return, first to Downeast and Cntrl ptns by Fri aftn and then slowly spreading into Nrn Me by late Fri ngt into Sat. Kept max PoPs in the hi chc category for now given tmg uncertainties. Temps will progressively cool during the late week into next weekend with more cldnss and shwrs. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... NEAR TERM: VFR conditions will prevail through the evening and overnight, especially at the northern sites. Southern terminals could still see a brief period of IFR in showers and thunderstorms through 00z tonight. Patchy valley fog is possible as we head into early Sunday morning, so local IFR could occur. Scattered showers and isolated thunderstorms are expected to develop Sunday, especially at the northern sites, but outside of an actual shower, VFR will be the rule. SHORT TO LONG TERM: VFR xpctd all taf sites, xcpt perhaps brief MVFR and IFR vsbys late Tue ngt in patchy evaporation rvr fog. && .MARINE... NEAR TERM: No headlines will be needed through the remainder of the weekend. A cold front will cross the waters overnight, switching the winds offshore and allowing seas to subside. SHORT TERM: Initially, no hdlns...then winds and wvs may get near SCA late Wed into Wed ngt, then subside again for late week. Kept close to WW3 wv guidance, xcpt only went with about 80 percent for Wed and Wed ngt due to GFS high wind bias. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Hastings Short Term...VJN Long Term...VJN Aviation...Hastings/VJN Marine...Hastings/VJN
Hazardous weather outlook, Aug 6, 3:35 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 335 PM EDT SAT AUG 6 2016 MEZ015>017-029-030-071945- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- 335 PM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND INTERIOR DOWNEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH DOWNEAST AREAS THROUGH EARLY THIS EVENING. THESE STORMS MAY BE STRONG TO POSSIBLY SEVERE AND WILL BE CAPABLE OF PRODUCING GUSTY WINDS, SMALL HAIL AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ001>006-010-011-031-032-071945- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 335 PM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-071945- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 335 PM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 6, 1:09 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 109 PM EDT SAT AUG 6 2016 MEZ005-010-031-061745- CENTRAL PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS- 109 PM EDT SAT AUG 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS AND NORTHWESTERN PENOBSCOT COUNTIES... AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EBEEMEE...OR 9 MILES NORTHWEST OF BROWNVILLE JUNCTION...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BROWNVILLE JUNCTION...MILO...LAKE VIEW PLANTATION... WHITE CAP MOUNTAIN...EBEEMEE...BROWNVILLE...MEDFORD...BEAVER COVE... BOWERBANK...LAKE VIEW...WEST SEBOEIS...KATAHDIN IRON WORKS... EBEEMEE LAKE...WILLIAMSBURG AND BARNARD. THIS INCLUDES STATE HIGHWAY 11 BETWEEN BROWNVILLE AND WEST SEBOEIS. LAT...LON 4553 6887 4528 6881 4531 6931 4558 6935 TIME...MOT...LOC 1708Z 255DEG 25KT 4546 6916 OKULSKI
Special weather statement, Aug 6, 1:39 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
ISSUED BY NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT SAT AUG 6 2016
MEZ006-061815-
SOUTHEAST AROOSTOOK ME-
139 PM EDT SAT AUG 6 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEAST AROOSTOOK COUNTY IN MAINE
* UNTIL 215 PM EDT
* AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF DANFORTH...MOVING TO THE
EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ORIENT.
LAT...LON 4582 6778 4580 6781 4576 6781 4575 6779
4573 6778 4573 6781 4570 6780 4569 6782
4568 6781 4567 6786 4568 6790 4582 6796
4587 6780 4582 6776
TIME...MOT...LOC 1736Z 254DEG 20KT 4576 6783
POHLLocal storm report, Aug 6, 3:03 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
303 PM EDT SAT AUG 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 1 SW LITTLETON 46.22N 67.86W
08/06/2016 AROOSTOOK ME LAW ENFORCEMENT
MULTIPLE TREES DOWN ON WIRES IN SEVERAL LOCATIONS ACROSS
LITTLETON.
0125 PM HAIL LITTLETON 46.23N 67.84W
08/06/2016 E1.00 INCH AROOSTOOK ME PUBLIC
QUARTER-SIZE HAIL REPORTED IN LITTLETON VIA WAGM SOCIAL
MEDIA
0155 PM TSTM WND DMG WNW LINCOLN 45.36N 68.51W
08/06/2016 PENOBSCOT ME LAW ENFORCEMENT
MULTIPLE TREES DOWN REPORTED BY PENOBSCOT COUNTY DISPATCH
0158 PM TSTM WND DMG LINCOLN 45.36N 68.51W
08/06/2016 PENOBSCOT ME TRAINED SPOTTER
SPOTTER REPORTS 3 TO 4 TREES DOWN IN LINCOLN. TIME
ESTIMATED FROM RADAR.
&&
FMKSpecial weather statement, Aug 6, 3:28 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
328 PM EDT SAT AUG 6 2016
MEZ015-016-062015-
INTERIOR HANCOCK-SOUTHERN PENOBSCOT-
328 PM EDT SAT AUG 6 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES...
AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF NEWPORT...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BANGOR...BUCKSPORT...BREWER...HAMPDEN...HERMON...VEAZIE...DEDHAM...
WINTERPORT...ORRINGTON...HOLDEN...CARMEL...EDDINGTON...NEWBURGH...
PLYMOUTH...ETNA...STETSON...DIXMONT...CLIFTON...OTIS AND JACKSON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 95 BETWEEN MILE MAKERS 164 AND 187.
STATE HIGHWAY 9 BETWEEN DIXMONT AND EAST EDDINGTON.
LAT...LON 4462 6884 4463 6884 4466 6882 4467 6881
4468 6881 4469 6883 4470 6884 4464 6918
4472 6920 4473 6923 4485 6914 4481 6835
4461 6876
TIME...MOT...LOC 1928Z 300DEG 17KT 4474 6911
OKULSKIThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:09 PM EDT | Special Weather Statement | CAR | Penobscot | 36 min |
| Aug 6, 1:14 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 33 min |
| Aug 6, 1:39 PM EDT | Special Weather Statement | CAR | 36 min | |
| Aug 6, 2:10 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Washington | 50 min |
| Aug 6, 3:28 PM EDT | Special Weather Statement | CAR | Waldo | 47 min |
| Aug 6, 3:35 PM EDT | Severe Thunderstorm Warning | CAR | Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.